Alert archive / Colorado / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 138, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this severe thunderstorm warning at Aug 16, 2001, 6:08 PM MDT for Elbert County, Colorado. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.
The facts
- Issued
- Aug 16, 2001, 6:08 PM MDT (00:08 UTC)
- Expired
- Aug 16, 2001, 7:05 PM MDT
- In force
- 57 min
- Issued by
- NWS Denver/Boulder, CO
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Elbert County, CO
The radar
The Denver radar (KFTG), 56 km from the middle of the area, began a volume at 00:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Denver, CO (KDNR), launched 00:00Z, 0.1 hours before the alert went out and 82 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1806 J/kg
- Mixed-layer CIN
- -19 J/kg
- Mixed-layer LCL
- 1311 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- -22 m²/s²
- 0-3 km storm-relative helicity
- 91 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.1
The text
As transmitted, in the capitals the NWS used until 2016.
925
WUUS55 KBOU 170008
SVRDEN
COC039-170100-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DENVER CO
608 PM MDT THU AUG 16 2001
THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHEASTERN ELBERT COUNTY IN EAST CENTRAL COLORADO
* UNTIL 705 PM MDT
* AT 605 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 8 MILES NORTHWEST OF AGATE...OR ABOUT 28 MILES
NORTHWEST OF LIMON...MOVING SOUTHEAST AT 12 MPH.
LOCATIONS IN THE WARNING INCLUDE...BUT ARE NOT LIMITED TO...AGATE.
VERY LARGE HAIL AND VERY HEAVY RAIN ARE POSSIBLE WITH THIS SEVERE
THUNDERSTORM. IF YOU ARE IN THE PATH OF THE STORM...PUT YOUR CAR IN
A GARAGE AND MOVE TO A SUBSTANTIAL SHELTER.
HEAVY RAINS MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED ROADS AS THEY
MAY BE WASHED OUT. WATER LEVELS OF SMALL STREAMS AND RIVERS MAY ALSO
RISE...THEREFORE SEEK HIGHER GROUND IF THREATENED BY FLOOD WATERS.
REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN DENVER.
BAKER
LAT...LON 3956 10426 3939 10425 3929 10402 3946 10373
3956 10373What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 16, 3:05 PM MDT, 3 hours 3 minutes earlier.
Area forecast discussion, Aug 16, 3:05 PM MDT, 3 hours 3 minutes before
NORTHEAST AND NORTH CENTRAL COLORADO AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DENVER COLORADO 305 PM MDT THU AUG 16 2001 A WEAK RIDGE CURRENTLY EXISTS OVER THE GREAT BASIN AND NORTHWARD INTO THE CANADIAN ROCKIES. TROUGHINESS OVR CENTRAL AND WESTERN CANADA EXTENDS SOUTH INTO GREAT LAKES REGION AND PROVIDES THE CURRENT NORTHWESTERLY FLOW OVR STATE TODAY. SCATTERED COVERAGE OF STORMS LOOK GOOD FOR TONIGHT WITH THE PASSAGE OF SHORTWAVE TROUGH SEEN IN HEIGHT FIELS...300MB POT VORT AND WATER VAPOR IMAGES. CURRENT PROGRESS OF STORMS THIS AFTERNOON ARE AT 19KTS TO THE EAST SO WILL AGAIN EXPECT THREAT OF FLOODING RAIN LOW ENOUGH NOT TO MENTION IN ZNS. WILL EXPECT A GENERAL DRYING AND WARMING TREND INTO THE WEEKEND WITH AVN SHOWING A 5940 METER HIGH OVR 4 CORNERS BY SUN AFTERNOON. AHEAD OF THIS...WATER VAPOR IMAGE ALSO SHOWS NEXT SHORTWAVE TROUGH JUST CROSSING MONTANA/CANADA BORDER WITH ONLY MODERATE NORTH SFC WINDS OVER ALBERTA AND SASKATCH. MESO-ETA TAKES THIS FEATURE AND BRINGS A WEAK SURGE INTO NORTHEAST COLO MIDDAY FRIDAY. WILL NOT EXPECT MUCH FROM THIS SURGE WITH DOWNWARD FORCING SEEN IN THE DIV-Q FIELDS. AREA WILL MOST LIKELY EXPERIENCE A DOWNSLOPE COMPONENT WITH THE SURGE AS THE RIDGE AXIS STILL HOLDS TO THE WEST. WILL DROP POPS ACROSS CWA FOR FRIDAY AND FRIDAY NIGHT RELATIVE TO TODAY DUE TO EXPECT DRYING AND INCREASED STABILITY. ALL MDLS SHOW ADDITIONAL DRYING IN THE LOW LVLS FOR SATURDAY WITH RIDGE AXIS UPON THE STATE. TEMP GUIDANCE HAS COOLED A BIT BUT WILL ADHERE CLOSER TO PREVIOUS FCST NUMBERS AND ONLY NUDGE DOWN A DEGREE OR TWO ON THE HIGHS. EXTENDED PD SUNDAY THRU THURSDAY...THE BEST NORTHWESTERLY FLOW ALOFT OCCURS OVR STATE IN THE EARLIER 48 HRS AS RIDGE OVR GREAT BASIN WEAKENS WITH THE ADVANCE OF A DEEP LOW CURRENLY OFF WASH/CANADA COAST. FLOW OVR THE STATE WILL STRENGTHEN LATE SUNDAY INTO TUESDAY AS SOUTHWEST TO NORTHEAST ORIENTED RIDGE AXIS SLOWLY FLATTENS AND ZONAL FLOW DEVELOPS. THIS WILL SHUT THE FLOW OF TROPICAL MOISTURE OFF TO THE DESERT REGION ALONG WITH COLO. NEXT BATCH OF MEXICAN SUBTROPICAL MOISTURE ENTERS THE STATE LATE MONDAY INTO TUESDAY AS AVN HINTS AT PLACING THE NEXT CENTER OF HIGH PRESSURE CIRCULATION OVER NRN TEXAS AND OKLAHOMA. THIS IDEA HOLDS INTO WEDNESDAY WITH THE MRF SHOWING EVEN RICHER MONSOON MOISTURE. FREDIN .DEN...NONE.
Nearby
Severe Thunderstorm Warnings in Colorado, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.